Confluent and Reticulated Papillomatosis

September 14, 2005
Kathleen B. Elmer, MD
Kathleen B. Elmer, MD

,
Rita M. George, MD
Rita M. George, MD

A healthy 31-year-old man was referred to a dermatologist with a diagnosis of tinea versicolor that did not respond to oral ketoconazole and topical selenium sulfide.

A healthy 31-year-old man was referred to a dermatologist with a diagnosis of tinea versicolor that did not respond to oral ketoconazole and topical selenium sulfide.

Hyperpigmented brown, reticulated patches on the patient's chest and lumbar region (A and B) led to the diagnosis of confluent and reticulated papillomatosis (CRP). A skin biopsy revealed hyperkeratosis, acanthosis, and papillomatosis. Periodic acid-Schiff stain showed no fungal elements. There was no personal or family history of diabetes or other endocrine disorders. The patient's fasting serum glucose levels were normal. A course of oral minocycline (100 mg bid) was initiated.

Drs Kathleen B. Elmer, MAJ, USAF, MC, FS, of Yokota Air Base, Japan, and Rita M. George, MAJ, USAF, MC, FS, of Langley Air Force Base, Va, write that CRP often presents as grayish brown, velvety, hyperkeratotic patches and plaques in the intermammary region; the breast, abdomen, interscapular areas, neck, and axillae may become involved. Typically, the lesions are 4 to 5 mm in diameter and are reticulated peripherally and confluent centrally. Chronic progression with worsening in the summer is usual in CRP, but spontaneous resolution has occurred.

Histologic findings include hyperkeratosis, acanthosis, and papillomatosis. The exact cause of CRP remains unknown, but the frequent finding of Pityrosporum orbiculare in some involved areas and the clinical resemblance to tinea versicolor raise the suspicion of a fungal origin. An association with endocrine disorders, such as diabetes, also has been suggested. There is some histologic evidence that a keratinization disorder causes CRP.

A variety of treatments-topical corticosteroids, oral antifungals, antibiotics (oral erythromycin, tetracycline, minocycline), and retinoids-have been used with varying success. The first-line therapy is minocycline because of its rapid action and relative safety in comparison with oral retinoids.

A 2-month course of minocycline cleared the condition in this patient and left a postinflammatory hyperpigmented patch without epidermal changes. The dosage of oral minocycline was reduced and used for the next 3 months with continued improvement.